Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 9, 2002

Diagnosis and Symptoms, Other Medications

Question from Massachusetts, USA:

I have been taking high doses of prednisone and Imuran for some rare autoimmune illnesses. I have recently been diagnosed with drug-induced diabetes, and I am now taking glipizide, but I still don't have this under control even though my prednisone is coming down slowly from 40 mg every other day at present. As exercise is important with diabetes, I do go to swim therapy twice a week to help with my walking, but walking or other type of exercise is difficult with my limited abilities right now. I monitor my blood sugars every day, but they are all over the board (166-453 mg/dl [9.2-25.1 mmol/L]). Since diabetes does not run in my family, and since this is drug-induced, what are the chances of the diabetes going away if the prednisone is stopped or lowered enough?

Answer:

Once you are diagnosed with diabetes, that diagnosis sticks. It may get much easier to treat after the steroids are decreased further. I would expect increased ability to exercise will also help. However, your description of your sugars suggests you need more treatment directed at your diabetes. At present, there are several choices of treatments to use, including insulin. These may be only temporary. Nonetheless, they sound like they are needed. I would check with your physician about the best way to intensify your blood sugar control.

JTL
Additional comments from Dr. Larry Deeb:

You are on big doses of prednisone. I, therefore, have hope the diabetes might just go away when and if you can come off it.

LD

[Editor’s comment: See steroids.

SS]